I have had a migraine for the past four days and my husband and my sister don’t understand. Could it be tension headache or stress? I also have a lot of pressure in my head. Can it be from the the migraine? Should I take Excedrin Migraine? Mirna.
Living with migraine disease is even more difficult when family members don’t understand. Have you ever taken your husband or sister with you when you go to the doctor who treats you for migraine? That’s often helpful, and it gives family members an opportunity to ask your doctor any questions they may have. It’s helpful to take someone with you to your appointment for several reasons, including the fact that it can be hard for us to remember everything our doctor tells us. For more, take a look at Migraine Patient Guide To a Successful Doctor Appointment. You can also download and print a letter that we’ve prepared to help patients explain migraine to their family members and friends. You can find it in Teaching Others About Migraine – A Letter to Use.
Migraine and tension-type headache (TTH) are two entirely separate headache disorders. You can find information on TTH in Tension-Type Headaches - The Basics. We can give you information and tell you that it’s possible to have both migraine and TTH, but only your own doctor can diagnose and tell you if you have both. Some of the difference between migraine and TTH are:
- The head pain of a migraine attack is usually made worse by activity; the pain of TTH isn’t.
- The head pain of a migraine attack is more likely to be unilateral and pulsatile. The pain of a TTH is usually on both sides and more of a steady ache. It’s often described as a band around the head.
- The various additional potential symptoms of a migraine attack are missing from at TTH. For more on additional migraine symptoms, see Anatomy of a Migraine.
Your question of whether you should take Excedrin Migraine isn’t one with a clear-cut answer and is another one that your own doctor needs to answer for you. Every other medication you take - prescription medications, dietary supplements, and over-the-counter medications - must be taken into account when answering this question, as well as your medical history and all health issues you may have.
It should be noted, however, that although stores often charge more for Excedrin Migraine, it contains the exact same active ingredients as Excedrin Extra strength - 250 mg of acetaminophen, 250 mg of aspirin, and 65 mg of caffeine. Also, there are store brand products that contain the same active ingredients and are significantly less expensive than either of the Excedrin products. Another potential issue is that over-the-counter medications such as these have the potential to cause medication overuse headache if acute medications (those we take to treat a migraine attack or headache) are used more than two or three days a week. For more information on this issue, please see Medication Overuse Headache - When the Remedy Backfires.
Mirna, we hope our reply gives you the information you need to have a constructive and productive discussion with your doctor about these issues.
Thanks for your question,
Dave Watson and Teri Robert
About Ask the Clinician:
Dr. David Watson is a UCNS certified migraine and headache specialist and director of the Headache Center at West Virginia University. He and Lead Health Guide Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about _ Dr. Watson _ or more about _ **Teri Robert
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.
|**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](https://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.|
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.